MAUDE Adverse Event Report: COOK IRELAND LTD EVOLUTION® BILIARY CONTROLLED-RELEASE STENT - UNCOVERED; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD EVOLUTION® BILIARY CONTROLLED-RELEASE STENT - UNCOVERED; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G23130
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Importer site contact and address: ed sutkowski cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195 importer site establishment registration number: 3005580113.Investigation is still pending, a follow up report will be submitted to include the investigation conclusions.
 
Event or Problem Description
Two additional files were opened in relation to this incident.This file will address the first failure mode for the first stent and is being reported under the fda mdr malfunction precedence of "flexor kinked/ stretched/ broke/ compressed" two (2) devices implicated.There was a difficulty during the release of the 2 stents: partial deployment of the stents in comparison with the cursor of the handle which reached the end.Devices has been discarded.The patient is fine."as per complaint form": first of all, the first wire guide visiglide in 0.025" was placed in the left ( harder side) and then the jag wire in the right side.Then, dilation in the right and in the left side without problem and good dilation of both side.The doctor decided to place first the stent in the left side because it was the harder ( quite angled as usual ).They place the stent with a bit of difficulty in the area of stenosis but can get through the tumour and started the deployment.Maybe because of angulation, the nurse had started the deployment with the hand but the stent had difficulty to get out of the sheath.They recaptured it because they didn't have so much place to manoeuvre ( 10 cm in length was a little fair, 12 cm had been better ) but no difficulties to recapture.When they started over, the stent was not completely deployed and the nurse had arrived at the end of the handle with the red cursor and couldn't no longer make a gesture with the handle.The problem was that the stent was not completely deployed and if the doctor pull back the sheath, the stent move in the cbd and is not well placed anymore.In order to retrieved the sheath anyway, the doctor decided to use his erector in the duodenum and pull the sheath out in duodenum.When they decided to put the system out from the endoscope, the olive (tip) of the carrying catheter was slightly blocked in the tumour and by pulling it, it broke in the endoscope weakened surely by the angulation and the manoeuvre with erector.Because he had another wire guide into the channel of the endoscope and in the choledoqie, the doctor couldn't retrieve the endoscope from the patient, he has choose to push the carrying catheter with the balloon used primly to dilate the cbd.The length was about of 5 cm.When he tried to deployed the 2nd stent of 10 cm, the same problem happened with the sheath deployed partially.The doctor didn't understand for this stent because it was straight without angled.He used again he erector in order to realise the stent but with it make it move the stent down.He succeed anyway without broken carrying catheter but needed to played up to ours tent, a new wallfelew stent in order to cover all right side.To retrieve the carrying catheter of the 1rst stent, he used a rat tooth biopsy and succeed.The patient is fine but the doctor very angry! my opinion is that it was a lot number problem because, even if the left side is always difficult to manage, the right one mustn't have difficulties as it happened.
 
Additional Manufacturer Narrative
510(k) number 121430.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining (b)(4).Importer site establishment registration number: device evaluation: the evo-10-11-10-b device of lot number c1468010 was not returned to cook ireland and so could not be evaluated.As the device was not returned; a lab evaluation could not be conducted.Possible root causes for the difficulties encountered may be a kink or break in the flexor or tortuous anatomy resulting in excessive force to be used causing the breakage.As the device was not returned for evaluation; the cause of this complaint could not be conclusively determined.The customer complaint is considered to be confirmed based on customer testimony.With the information provided a document based investigation was carried out.A review of the manufacturing records for evo-10-11-10-b of lot number c1468010 revealed no discrepancies that could have contributed to this complaint issue.Prior to distribution all evo-10-11-10-b devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.As per the instructions for use, notes section the user is instructed of the following: ¿visually inspect with particular attention to kinks, bends and breaks.If any abnormality is detected that would prohibit proper working condition, do not use".The customer complaint is confirmed based on the customer testimony, as the device was not returned for lab evaluation.From the information provided, there have been no reported adverse effects to the patient as a result of this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
2 devices implicated.There was a difficulty during the release of the 2 stents: partial deployment of the stents in comparison with the cursor of the handle which reached the end.Devices has been discarded.The patient is fine.This report addresses the flexor issue with the first stent."as per complaint form": first of all, the first wire guide visiglide in 0.025" was placed in the left ( harder side) and then the jag wire in the right side.Then, dilation in the right and in the left side without problem and good dilation of both side.The doctor decided to place first the stent in the left side because it was the harder ( quite angled as usual ).They place the stent with a bit of difficulty in the area of stenosis but can get through the tumour and started the deployment.Maybe because of angulation, the nurse had started the deployment with the hand but the stent had difficulty to get out of the sheath.They recaptured it because they didn't have so much place to manoeuvre ( 10 cm in length was a little fair, 12 cm had been better ) but no difficulties to recapture.When they started over, the stent was not completely deployed and the nurse had arrived at the end of the handle with the red cursor and couldn't no longer make a gesture with the handle.The problem was that the stent was not completely deployed and if the doctor pull back the sheath, the stent move in the cbd and is not well placed anymore.In order to retrieved the sheath anyway, the doctor decided to use his erector in the duodenum and pull the sheath out in duodenum.When they decided to put the system out from the endoscope, the olive (tip) of the carrying catheter was slightly blocked in the tumour and by pulling it, it broke in the endoscope weakened surely by the angulation and the manoeuvre with erector.Because he had another wire guide into the channel of the endoscope and in the choledoqie, the doctor couldn't retrieve the endoscope from the patient, he has choose to push the carrying catheter with the balloon used primly to dilate the cbd.The length was about of 5cm.When he tried to deployed the 2nd stent of 10 cm, the same problem happened with the sheath deployed partially.The doctor didn't understand for this stent because it was straight without angled.He used again he erector in order to realise the stent but with it make it move the stent down.He succeed anyway without broken carrying catheter but needed to played up to ours tent, a new wallfelew stent in order to cover all right side.To retrieve the carrying catheter of the 1rst stent, he used a rat tooth biopsy and succeed.The patient is fine but the doctor very angry! my opinion is that it was a lot number problem because, even if the left side is always difficult to manage, the right one mustn't have difficulties as it happened.
 
Event or Problem Description
This follow up report is being submitted as a correction report.The incorrect investigation was submitted under this report number, this report is being submitted to include the correct investigation.2 devices implicated.There was a difficulty during the release of the 2 stents: partial deployment of the stents in comparison with the cursor of the handle which reached the end.Devices has been discarded.The patient is fine this report addresses the flexor issue with the first stent."as per complaint form": first of all, the first wire guide visiglide in 0.025" was placed in the left ( harder side) and then the jag wire in the right side.Then, dilation in the right and in the left side without problem and good dilation of both side.The doctor decided to place first the stent in the left side because it was the harder ( quite angled as usual ).They place the stent with a bit of difficulty in the area of stenosis but can get through the tumour and started the deployment.Maybe because of angulation, the nurse had started the deployment with the hand but the stent had difficulty to get out of the sheath.They recaptured it because they didn't have so much place to manoeuvre ( 10 cm in length was a little fair, 12 cm had been better ) but no difficulties to recapture.When they started over, the stent was not completely deployed and the nurse had arrived at the end of the handle with the red cursor and couldn't no longer make a gesture with the handle.The problem was that the stent was not completely deployed and if the doctor pull back the sheath, the stent move in the cbd and is not well placed anymore.In order to retrieved the sheath anyway, the doctor decided to use his erector in the duodenum and pull the sheath out in duodenum.When they decided to put the system out from the endoscope, the olive (tip) of the carrying catheter was slightly blocked in the tumour and by pulling it, it broke in the endoscope weakened surely by the angulation and the manoeuvre with erector.Because he had another wire guide into the channel of the endoscope and in the choledoqie, the doctor couldn't retrieve the endoscope from the patient, he has choose to push the carrying catheter with the balloon used primly to dilate the cbd.The length was about of 5cm.When he tried to deployed the 2nd stent of 10 cm, the same problem happened with the sheath deployed partially.The doctor didn't understand for this stent because it was straight without angled.He used again he erector in order to realise the stent but with it make it move the stent down.He succeed anyway without broken carrying catheter but needed to played up to ours tent, a new wallfelew stent in order to cover all right side.To retrieve the carrying catheter of the 1rst stent, he used a rat tooth biopsy and succeed.The patient is fine but the doctor very angry! my opinion is that it was a lot number problem because, even if the left side is always difficult to manage, the right one mustn't have difficulties as it happened.
 
Additional Manufacturer Narrative
510(k) number 121430.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Note: pr (b)(4) refers to complaint "tip broken/separated".See complaint form: " the olive (tip) of the carrying catheter was slightly blocked in the tumour and by pulling it, it broke in the endoscope weakened surely by the angulation and the manoeuvre with erector." pr (b)(4) refers to complaint "deployment difficulties".See complaint form: "when he tried to deployed the 2nd stent of 10 cm, the same problem happened with the sheath deployed partially".Device evaluation: the evo-10-11-10-b device of lot number c1468010 was not returned to cook ireland and so could not be evaluated.This investigation is related to deployment difficulties "when he tried to deployed the 2nd stent of 10 cm, the same problem happened with the sheath deployed partially".Additional information received: 1.At what stage of the procedure did the complaint occur?(when unpacking or preparing the evolution, while inserting the evolution in the patient, during stent placement, while removing the introducer, or during stent repositioning/removal).2.What endoscope type and channel size was used? tjf q 180 v olympus.3.What was the position of the elevator? was it opened or closed? elevetor closed in order to remove the stent from its sheath.4.Details of the wire guide used (diameter, type, make)?visiglide olympus 0.035¿¿ and jaguwire 0.035.¿¿ 5.Did any part of the stent contact the patient¿s anatomy when the complaint occurred? 6.How long was the stent in the patient by the time this complaint occurred? it was almost out but still in the sheath and if the doctor pulled on the sheath, the stent would have come down and no longer covered the stenosis.The doctor would have almost preferred a length of 12 cm to have margin.7.For devices where the ifu states for longer term patency has not been established, was periodic evaluation complete and how often? don¿t understand very well the question.Stricture information: 1.What was the length and diameter of the stricture? don¿t have the information but the doctor said that because of the angulation in the left side, sometime, it can appear difficulty for stenting.2.Where was the stricture located in the body? hile.3.Was there resistance felt passing wire guide through stricture? no and the doctor have made a dilation in both side before placing stents.4.Was there resistance felt passing the evolution through stricture? no.5.Was the stricture dilated before stent placement? yes with hurricaine balloons from boston 4 mm.Questions related to during insertion into patient: 1.Was the product inspected for kinks or damage before use?yes and no kinks or damage where found.A training with all nurses was made 2 days ago with advices to take it out the stent¿ 2.Was resistance felt during insertion into patient? if yes, at what point?during the 1st placement in the left side, because angulation, when the nurse started the movement, the stent did not release from its sheath and after did well but the doctor has recaptured the stent and release again without problem.At the end of the movement by the nurse with the handle, the red curser was at the end and the stent still in the sheath with few centimetre.Questions related to during stent placement: 1.Did the product fail during stent deployment or recapture? yes.2.Was the directional button pressed during use? at the beginning to be sure it was ready for deployment and once for recapture.3.Was any part of the stent observed in contact with the patient¿s anatomy at the time of failure? yes.4.Was the yellow marker kept in view during deployment? yes.5.Are images of the device or procedure available? questions related to during introducer withdrawal: 1.Was final stent placement confirmed using endoscopy / fluoroscopy? if yes, what was used? both.2.Did the stent open sufficiently to allow withdrawal of introducer safely? sleft stenosis was very tight that the reason why, the withdrawal of introducer was difficult.The doctor agree with it but he does not understand with the 2nd placement why the stent didn¿t get out totally from its sheath when the nurse has finished her movement with the hand because it was not angulation or kink in the right side, it was totally right.3.Was the safety wire fully removed before removing the delivery system? no.4.Did any part of the product snag/get caught with the stent when removing the delivery system? yes for the 1st stent in the left side, the bearing catheter was broken during the withdrawal of the stent system and was blocked in the stenosis and the inner channel of the endoscope.( 5 cm length into the endoscope).5.Are images of the device or procedure available? questions related to during stent repositioning/removal: 1.What instrument was used for stent repositioning / removal? forceps, snare to extract the bile duct bearing catheter, the doctor used a rat tooth forceps.2.Was the lasso (suture) loop used during repositioning / removal? no, the lasso was only took out at the end of the procedure ( point of no return specified by the nurse).Additional information received 21 aug 2018: was this a new user? yes it¿s as new user.Was there any difficulty removing the lock wire? not at all.At what point during the procedure was the lock wire removed? at the right time explained on the handle, after point of no return.All nurses have been trained 2 days before the procedure.Unfortunately, i was not available with the doctor for the procedure.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.The procedure was very long and doctor angry lab evaluation: as the device was not returned; a lab evaluation could not be conducted.Root cause: possible root causes for the deployment difficulties encountered may be a kink or break in the flexor possibly due to tortuous anatomy resulting in excessive force applied to the device.As the device was not returned for evaluation; the cause of this complaint could not be conclusively determined.The customer complaint is considered to be confirmed based on customer testimony.Document review: with the information provided a document based investigation was carried out.A review of the manufacturing records for evo-10-11-10-b of lot number c1468010 revealed no discrepancies that could have contributed to this complaint issue.Prior to distribution all evo-10-11-10-b devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.There is no evidence to suggest that this issue affects the entire lot c1468010; upon review of complaints this failure mode has not occurred previously with this lot c1468010.Ifu review: as per the instructions for use, ifu0056-5, notes section the user is instructed of the following: ¿visually inspect with particular attention to kinks, bends and breaks.If any abnormality is detected that would prohibit proper working condition, do not use".Summary: the customer complaint is confirmed based on the customer testimony, as the device was not returned for lab evaluation.From the information provided, there have been no reported adverse effects to the patient as a result of this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
EVOLUTION® BILIARY CONTROLLED-RELEASE STENT - UNCOVERED
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7726150
Report Number3001845648-2018-00362
Device Sequence Number1120396
Product Code FGE
UDI-Device Identifier10827002231303
UDI-Public(01)10827002231303(17)200327(10)C1468010
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K121430
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/27/2020
Device Model NumberG23130
Device Catalogue NumberEVO-10-11-10-B
Device Lot NumberC1468010
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/23/2018
Event Location Hospital
Initial Date Received by Manufacturer 07/04/2018
Supplement Date Received by Manufacturer07/04/2018
07/04/2018
Initial Report FDA Received Date07/27/2018
Supplement Report FDA Received Date08/24/2018
11/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1